Missouri, 2015

Damaging Winds in Missouri, August 10, 2015

August 10, 2015 · NWS EAX · 2 events in 1 county or zone

Early in the morning on August 10 a storm complex formed near the NWS office in Pleasant Hill, and by the time it reached Henry County the convection grew into a complex that produced some wind damage near Clinton, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Early in the morning on August 10 a storm complex formed near the NWS office in Pleasant Hill, and by the time it reached Henry County the convection grew into a complex that produced some wind damage near Clinton, Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 10, 2:14 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 2:14 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 AM CDT MON AUG 10 2015

.DISCUSSION...
Issued at 314 AM CDT MON AUG 10 2015

A few isolated to widely scattered thunderstorms will continue to be
possible this morning throughout the forecast area as a shortwave
trough drops to the southeast, then should exit the region by late
morning or early afternoon as the wave departs and surface high
pressure begins to build in from the northwest. Any storms that
develop will be elevated in the wake of yesterday evening's cold
frontal passage, but hail or briefly strong winds are possible with
MUCAPE lingering in the 1000-2000 J/kg range and 30-35 kts of deep
layer shear supporting weak/transient supercell structures. Patchy
fog is also possible this morning as moisture pools just behind the
surface boundary, but should begin to mix out around daybreak.
Strengthening northerly winds this afternoon will gradually allow
cooler temperatures and lower humidity to drift in, which will
persist into at least midweek.

North to northwest flow aloft and persistent surface high pressure
will result in one of the quietest weather weeks in recent memory,
as well as near to slightly below normal high temperatures in the
mid to upper 80s through Thursday or Friday. After this morning, no
precipitation is expected throughout the CWA until the blocking
upper-level high pressure over the desert southwest breaks down late
this coming weekend into early next week and disturbances can once
again traverse eastward into the region. Temperatures will gradually
increase by the end of the work week into the weekend when ridging
bulges northeastward out of the southwest, returning at least to
the upper 80s to lower 90s by Saturday and especially Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1036 PM CDT SUN AUG 9 2015

Overnight convection is possible as a cold front approaches the area
from the northwest. This activity overall should weaken as it pushes
southeastward, and thus may not hold together by the time it reaches
the terminal sites. The other possible impact will be fog
development, particularly over KSTJ during the early morning hours.
Otherwise, still expecting mid-levels to dry out following this
overnight activity with clearing cloud cover through the day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Welsh

In the hours before

Special weather statement, Aug 10, 1:21 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 AM CDT MON AUG 10 2015

MOZ001-002-100800-
NODAWAY MO-ATCHISON MO-
221 AM CDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 300 AM CDT...

AT 221 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COIN...OR 18 MILES NORTHEAST OF TARKIO...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON JUNCTION...CLEARMONT...ELMO...BRADDYVILLE...QUITMAN AND
BLANCHARD.

LAT...LON 4058 9491 4057 9487 4054 9482 4035 9507
      4058 9529
TIME...MOT...LOC 0721Z 316DEG 18KT 4068 9524

LEIGHTON
Special weather statement, Aug 10, 2:06 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 AM CDT MON AUG 10 2015

MOZ002-100845-
NODAWAY MO-
306 AM CDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NODAWAY COUNTY UNTIL 345
AM CDT...

AT 306 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BURLINGTON JUNCTION...OR 9 MILES NORTHWEST OF MARYVILLE...MOVING
SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BURLINGTON JUNCTION...SKIDMORE...BARNARD...GRAHAM...ARKOE
AND QUITMAN.

LAT...LON 4043 9514 4049 9498 4028 9470 4016 9482
      4018 9503
TIME...MOT...LOC 0806Z 327DEG 24KT 4041 9503

LEIGHTON
Special weather statement, Aug 10, 3:21 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
421 AM CDT MON AUG 10 2015

MOZ043-044-054-101000-
HENRY MO-JOHNSON MO-CASS MO-
421 AM CDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
NORTHEASTERN CASS AND NORTHWESTERN HENRY COUNTIES UNTIL 500 AM CDT...

AT 421 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BALDWIN PARK...OR NEAR PLEASANT HILL...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANT HILL...HOLDEN...EAST LYNNE...KINGSVILLE...BALDWIN PARK...
STRASBURG...GUNN CITY...BLAIRSTOWN...QUICK CITY AND LA TOUR.

LAT...LON 3853 9414 3876 9431 3884 9419 3883 9417
      3883 9412 3886 9411 3868 9382 3851 9392
TIME...MOT...LOC 0921Z 320DEG 27KT 3876 9417

LEIGHTON

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 10, 4:20 AM CST to 4:23 AM CST
Where
Henry County, 0.88 mi SW of Clinton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.370, -93.780

Multiple locations in and around Clinton reported trees down. The AWOS station near Clinton recorded a 63 mph wind gust with this complex of storms.

Thunderstorm Wind, Henry

When
August 10, 4:32 AM CST to 4:35 AM CST
Where
Henry County, 0.33 mi N of Clinton Mem Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.355, -93.679

The AWOS station near Clinton, Missouri recorded at 63 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597743, 597744.